Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 68, NWS Lincoln, IL

May 9, 2000Cumberland County, Effingham County, Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 2000, 3:04 PM CDT for Cumberland County, Effingham County, Jasper County, Illinois. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 2000, 3:04 PM CDT (20:04 UTC)
Expired
May 9, 2000, 4:00 PM CDT
In force
56 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cumberland County, IL, Effingham County, IL, Jasper County, IL

What was reported inside it

TimeReportWhereRemark
May 9, 3:20 PM CDTThunderstorm WindNewton, ILThunderstorm winds blew down several trees in Newton.
May 9, 3:25 PM CDTThunderstorm WindGreenup, ILSeveral power lines were blown down in 5 miles northeast of Greenup.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -452 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-452 m²/s²
0-3 km storm-relative helicity
-893 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 092005
SVRSPI
ILC035-049-079-092100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS
  EFFINGHAM COUNTY IN SOUTHEAST ILLINOIS
  JASPER COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 400 PM CDT

* AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WATSON...OR ABOUT 7 MILES SOUTH OF
  EFFINGHAM...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATSON
  EFFINGHAM
  TEUTOPOLIS
  DIETERICH
  WHEELER
  BOGOTA
  MONTROSE
  NEWTON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 3903 8871 3890 8854 3891 8798 3938 8805
          3933 8841

HEDGES
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:50 PM CDT, 14 minutes earlier.

Area forecast discussion, May 9, 2:50 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT TUE MAY 9 2000

SCATTERED THUNDERSTORMS DEVELOPING AHEAD OF COLD FRONT THAT EXTENDS
FROM PEORIA TO ST LOUIS. SURFACE WAVE WEST OF PEORIA WILL MOVE INTO
NORTHERN INDIANA...PUSHING THE COLD FRONT OUT OF THE AREA THIS
EVENING. SOME WRAP-AROUND SHOWERS WILL LIKELY PERSIST INTO THE
EVENING HOURS ACROSS THE CENTRAL AND NORTHERN ZONES.

WEDNESDAY AND WEDNESDAY NIGHT LOOK QUIET AS RIDGE AT THE SURFACE AND
ALOFT APPROACHES. NEXT WEST COAST SYSTEM WILL INDUCE CYCLOGENESIS
OVER THE CENTRAL PLAINS THURSDAY...SETTING UP A STRONG WARM
ADVECTION ZONE FROM MISSOURI INTO IOWA AND ILLINOIS. ASSOCIATED WARM
FRONT WILL BE OVER THE AREA AND MOISTURE WILL BE INCREASING AS WELL.
WILL THEREFORE PUT IN CHANCE POPS FOR THURSDAY. COLD FRONT WILL SAG
INTO ILLINOIS FRIDAY...THEN INTO SOUTHERN ILLINOIS SATURDAY AND
SUNDAY. WILL KEEP CHANCE POPS GOING AREA-WIDE FRIDAY AND OVER THE
SOUTHEAST SATURDAY AND SUNDAY.    ..04..

SPI AB 050/072 055/082 062 04+00
PIA AB 048/070 052/080 060 04+00
DEC AB 050/072 055/082 062 04+00
CMI AB 051/070 054/079 060 04+10
MTO AB 051/070 054/079 060 04+10
LWV AB 052/074 059/084 064 04+10

.ILX...
IL...NONE.

In the hours before

Special weather statement, May 9, 11:04 AM CDT, 4 hours before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1104 AM CDT TUE MAY 9 2000

A COLD FRONT EXTENDING FROM WESTERN ILLINOIS INTO MISSOURI WILL
PROGRESS ONLY SLOWLY EASTWARD THIS AFTERNOON...BEFORE DEPARTING THE
STATE TONIGHT. AN UNSTABLE AND MOIST AIRMASS ACROSS THE EASTERN HALF
OF THE STATE WILL INTERACT WITH THE FRONT TO PRODUCE THUNDERSTORMS
THIS AFTERNOON AND THIS EVENING. MOST OF THE STORMS WILL BE CONFINED
TO LOCATIONS EAST OF INTERSTATE 55.

THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...MAINLY EAST OF INTERSTATE 57...THIS AFTERNOON AND THIS
EVENING. THE MAIN SEVERE WEATHER THREAT IS DAMAGING WINDS AND HAIL.
SPOTTER ACTIVATION MAY BE NEEDED IN THESE AREAS.

PLAHMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:58 PM CDTSevere Thunderstorm WarningILXFulton, Knox47 min
May 8, 9:25 PM CDTSevere Thunderstorm WarningILXPeoria65 min
May 8, 9:40 PM CDTSevere Thunderstorm WarningILXMarshall, Stark65 min
May 8, 9:45 PM CDTSevere Thunderstorm WarningILXFulton60 min
May 8, 9:50 PM CDTSevere Thunderstorm WarningILXMason, Tazewell55 min
May 8, 10:02 PM CDTTornado WarningILXTazewell43 min
May 8, 10:11 PM CDTSevere Thunderstorm WarningILXWoodford64 min
May 8, 10:29 PM CDTSevere Thunderstorm WarningILXLogan, Menard61 min
May 8, 10:40 PM CDTTornado WarningILXMcLean, Tazewell50 min
May 8, 10:57 PM CDTSevere Thunderstorm WarningILXDeWitt63 min
May 8, 11:03 PM CDTSevere Thunderstorm WarningILXMacon57 min
May 8, 11:08 PM CDTSevere Thunderstorm WarningILXPiatt67 min
May 9, 1:59 AM CDTSevere Thunderstorm WarningILXScott46 min
May 9, 2:12 AM CDTSevere Thunderstorm WarningILXMorgan48 min
May 9, 2:22 AM CDTSevere Thunderstorm WarningILXSangamon53 min
May 9, 3:40 AM CDTSevere Thunderstorm WarningILXMoultrie, Shelby50 min
May 9, 2:35 PM CDTSevere Thunderstorm WarningILXClay55 min
May 9, 2:51 PM CDTSevere Thunderstorm WarningILXVermilion39 min
May 9, 3:27 PM CDTSevere Thunderstorm WarningILXClark, Edgar63 min
May 9, 3:29 PM CDTSevere Thunderstorm WarningILXVermilion46 min
May 9, 3:47 PM CDTSevere Thunderstorm WarningILXCrawford43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.